Hi everyone, we need help.

I'll get right to it. My girlfriend started getting chronic everyday migraines about a year and a half ago. She would go to bed with a migraine and wake up with a migraine. She tried many medications and none of them worked for her. Finally her doctor put her on Amitriptyline (elavil), and after a while, she felt some relief. At first it seemed like a miracle because she had gone months having migraines every single day. The medication worked for a while then stopped working, her doctor told her to up the dosage so she eventually went to 75mg. Along with this she was prescribed a blood pressure medication and it seemed like her migraines were under control.

Fast forward a year of taking ami and she is sick of it. She gained 20 pounds, felt mentally and psychically terrible all of the time (although her migraines were better), and she was feeling trapped by the meds. We did research and she started taking 5-HTP, Magnesium, and Fish Oil. She was feeling much better, but was ready to be unencumbered by prescription medication.

So, she started tapering off of the amitriptyline. We have both gotten off of anti-depressants before so we knew what we were in for. It took her a little more than a month to completely taper off and now she is no longer taking any. It has been about 3 weeks since she last took the ami, and the withdrawal symptoms are worse than ever. We have read on different forums that people who have been on high doses of ami for a while take months to years to fully get off of it. It's scary.

So now after 3 weeks of no ami, she has a slew of problems. First and foremost, she has chronic pain, which she thinks is fibromyalgia. Before she started taking these meds and when she had migraines she would have pain in her neck and shoulders, but not pain all of her body making her incapable of sitting still. We have read 5-HTP is supposed to help with this, and she says it does, but she is still in pain almost constantly. She describes it as incredible tension in her body/back/neck, making it impossible to concentrate at work or sit still. That is our main concern right now, she still has headaches, but not nearly as bad, and when they do become migraines, she controls them with midrin and maxalt. She is also having severe mood swings, which is expected going off a year long high dose of anti-depressants.

So I guess this is my question: Has anyone experienced chronic pain after coming off of a tricyclic/amitriptyline? How long did the symptoms last and how did you deal with them? We are not looking for more prescription meds, but any other natural supplements or cures that may help are welcome. We are going to try acupuncture next, hopefully that will help. This is really frustrating because she is 25 years old and suffering from almost debilitating pain. I am in relatively good health with no major problems and it destroys me that I cannot help her.

Any suggestions?

Thanks